Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 24, NWS St. Louis, MO

July 4, 20246 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 4, 2024, 4:54 AM CDT for 6 counties in Missouri. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2024, 4:54 AM CDT (09:54 UTC)
Expired
Jul 4, 2024, 7:40 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO, Montgomery County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:25 AM CDTFLOOD1 Sw Columbia, MOA foot of water covers has made the area near South Providence and Locust Street impassable.
Jul 4, 5:59 AM CDTFLOOD4 Nne Ashland, MORoute H and Airport Road flooded near Columbia Regional Airport.
Jul 4, 6:04 AM CDTFLOOD3 Ese Midway, MOStrawn Park Road flooded. Strawn Park partially under water. Report courtesy of KMIZ-TV.
Jul 4, 7:03 AM CDTFLASH FLOOD8 Nne Ashland, MOvehicle in flood waters at Rangeline and David Allen Roads.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS53 KLSX 040954
FFWLSX
MOC007-019-027-051-135-139-041300-
/O.NEW.KLSX.FF.W.0024.240704T0954Z-240704T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
454 AM CDT Thu Jul 4 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southwestern Audrain County in central Missouri...
  Boone County in central Missouri...
  Callaway County in central Missouri...
  Northwestern Cole County in central Missouri...
  Moniteau County in central Missouri...
  Montgomery County in east central Missouri...

* Until 800 AM CDT.

* At 454 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Jefferson City, Fulton, Mexico, California, Ashland, 
  Tipton, Holts Summit, Montgomery City, Hermann, Wellsville, 
  Columbia Regional Airport, Hallsville, St. Martins, Auxvasse, 
  Russellville, New Florence, Jonesburg, New Bloomfield and 
  Bellflower.

This includes the following State Parks...
Rock Bridge State Park, Deutschheim Historic Site, Finger Lakes 
State Park, Jewell Cemetery Historic Site and Graham Cave State Park.

This includes Interstate 70 in Missouri between exits 115 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3898 9257 3913 9249 3914 9126 3884 9126
      3885 9142 3871 9142 3868 9155 3871 9173
      3867 9187 3860 9194 3856 9206 3859 9218
      3849 9247 3843 9249 3843 9262 3860 9284
      3868 9284 3868 9262 3892 9250

FLASH FLOOD...RADAR INDICATED

$$

MRB
2 follow-up statements
215 
WGUS73 KLSX 041133
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
633 AM CDT Thu Jul 4 2024

MOC007-019-027-051-135-139-041300-
/O.CON.KLSX.FF.W.0024.000000T0000Z-240704T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-Cole MO-Moniteau MO-Montgomery MO-
633 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR SOUTHWESTERN AUDRAIN, BOONE, CALLAWAY, NORTHWESTERN COLE AND 
MONITEAU COUNTIES IN CENTRAL MISSOURI AND MONTGOMERY COUNTY IN EAST 
CENTRAL MISSOURI...

At 633 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Jefferson City, Fulton, Mexico, California, Ashland, 
  Tipton, Holts Summit, Montgomery City, Hermann, Wellsville, 
  Columbia Regional Airport, Hallsville, St. Martins, Auxvasse, 
  Russellville, New Florence, Jonesburg, New Bloomfield and 
  Bellflower.

This includes the following State Parks...
Rock Bridge State Park, Deutschheim Historic Site, Finger Lakes 
State Park, Jewell Cemetery Historic Site and Graham Cave State Park.

This includes Interstate 70 in Missouri between exits 115 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3898 9257 3913 9249 3914 9126 3884 9126
      3885 9142 3871 9142 3868 9155 3871 9173
      3867 9187 3860 9194 3856 9206 3859 9218
      3849 9247 3843 9249 3843 9262 3860 9284
      3868 9284 3868 9262 3892 9250

FLASH FLOOD...RADAR INDICATED

$$

MRB
004 
WGUS73 KLSX 041240
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
740 AM CDT Thu Jul 4 2024

MOC007-019-027-051-135-139-041250-
/O.CAN.KLSX.FF.W.0024.000000T0000Z-240704T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-Cole MO-Moniteau MO-Montgomery MO-
740 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING FOR SOUTHWESTERN AUDRAIN, BOONE, CALLAWAY, 
NORTHWESTERN COLE AND MONITEAU COUNTIES IN CENTRAL MISSOURI AND 
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI HAS BEEN REPLACED WITH A 
FLOOD WARNING...

&&

LAT...LON 3898 9257 3913 9249 3914 9126 3884 9126
      3885 9142 3871 9142 3868 9155 3871 9173
      3867 9187 3860 9194 3856 9206 3859 9218
      3849 9247 3843 9249 3843 9262 3860 9284
      3868 9284 3868 9262 3892 9250

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:33 AM CDT, 21 minutes earlier. Its key messages:

  • A complex of thunderstorms will bring heavy rainfall and flash flooding before moving out of the area later this morning.
  • Another round of thunderstorms is expected to move across Missouri and Illinois late this afternoon and this evening. The primary threat will be damaging winds, with large hail, a brief tornado, and additional heavy rainfall also possible.
  • The combination of heat and humidity will allow heat index values to climb to around 105 degrees over parts of southeast Missouri where a Heat Advisory has been issued for this afternoon and evening.
Area forecast discussion, Jul 4, 4:33 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
433 AM CDT Thu Jul 4 2024

.KEY MESSAGES...

- A complex of thunderstorms will bring heavy rainfall and flash
flooding before moving out of the area later this morning.

- Another round of thunderstorms is expected to move across Missouri
and Illinois late this afternoon and this evening.  The primary
threat will be damaging winds, with large hail, a brief tornado, and
additional heavy rainfall also possible.

- The combination of heat and humidity will allow heat index  values
to climb to around 105 degrees over parts of southeast  Missouri
where a Heat Advisory has been issued for this afternoon and evening.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 431 AM CDT Thu Jul 4 2024

Latest regional radar is showing an east-west band of showers and
thunderstorms extending from south central Illinois through the St.
Louis metro area into west central Missouri.  This area is occurring
in a band of strong moisture convergence on the nose of a broad 30
knot LLJ.  The setup of the LLJ with promote training through 12-14Z
and PWATS and deep warm depths continue to be very favorable for
heavy rainfall which all favor the risk for flash flooding to
increase over the area the next few hours.  The MCS will move out of
the CWA from west to east from 13-16Z as the LLJ veers this morning.
The 00Z HREF LPMM values are still pointing to pockets of an
additional 3-5 inches of rainfall from this band before it moves out.

While there will still be the low potential for showers and
thunderstorms throughout the day, the best chance will be later this
afternoon and this evening with the approach of a upper trough and
attendant cold front.  Showers and thunderstorms may also develop
ahead along the remnant outflow boundary from this morning's
convection over southeast and central Missouri where I have kept the
highest PoPs late this afternoon into the evening hours. The RAP is
showing MLCAPES exceeding 3000 J/kg with deep layer shear of 30-40
knots suggesting the potential for organized multicells/ possible
supercells with the primary threat being damaging winds, with large
hail and a brief tornado also possible given the presence of
boundaries.  There will still be high PWATS and deep warm cloud
depths, so the FFA will continue through 1 AM tonight.

Highs today should be mainly modified by this mornings convection,
though we should still see highs getting up into the lower 90s in
the far south with dewpoints recovering well into the 70s. I have
issued a Heat Advisory for this afternoon and early this evening
for Reynolds, Iron, and Madison counties where heat index values
should reach 105 degrees.

The HREF is showing the front moving through the area tonight with
the upper trough over the area tomorrow.  Any showers should be
moving out of the southeast counties in the early morning, otherwise
Friday should be dry with temperatures on Friday in the lower to mid
80s.

Britt

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 431 AM CDT Thu Jul 4 2024

Not much change in the thinking in the extended part of the forecast
as high pressure will move across Missouri and Illinois keeping most
of Friday night through Saturday night dry.  Then the next storm
system will move into the area early next week bringing the next
chance of showers and thunderstorms Sunday into Tuesday.
Temperatures will be at or just below normal.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1223 AM CDT Thu Jul 4 2024

Showers and thunderstorms will continue to develop and affect
COU/JEF/STL/SUS/CPS terminals through 12-15Z with MVFR/IFR
ceilings and visibilities in moderate-heavy rain at times. There
will be a shorter period of time between 11-15Z where this will
happen at UIN. Then this first batch of rain will move out by 15Z
and then the chance for showers and thunderstorms will be low
enough to not mention in any of the TAFS between 15-00Z. Then
chances will increase again after COU/JEF after 00Z and at
STL/SUS/CPS after 03Z. Once again, these storms will have will
have the potential to reduce ceilings and visibilities to MVFR or
IFR and as well as wind gusts over 35 knot and possible hail.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Boone MO-Callaway MO-Cole
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

     Heat Advisory from noon today to 9 PM CDT this evening for Iron
     MO-Madison MO-Reynolds MO.

IL...Flood Watch through late tonight for Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 10:28 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1028 PM CDT Wed Jul 3 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050330-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1028 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over the region through tonight. Locally
heavy rainfall will also be possible which could cause flash flooding
is possible. Please see the Flash Flood Watch for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday morning and then again
Thursday evening and night. Some of the storms Thursday evening and
night could become strong to severe and capable of mainly damaging
wind gusts and locally heavy rainfall. There is a low chance of
storms across portions of the area Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:38 PM CDTRiver Flood WarningLSXLincoln44 hr
Jul 3, 10:45 PM CDTRiver Flood WarningLSXCole, Osage7 days
Jul 4, 1:18 AM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Osage112 min
Jul 4, 2:36 AM CDTHeat AdvisoryLSXIron, Madison, Reynolds18 hr
Jul 4, 2:44 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery2 hr
Jul 4, 3:05 AM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis5 hr
Jul 4, 3:10 AM CDTFlash Flood WarningLSXCole, Gasconade, Osage5 hr
Jul 4, 4:16 AM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis4 hr
Jul 4, 5:11 AM CDTRiver Flood WarningLSXOsage9 hr
Jul 4, 7:40 AM CDTAreal Flood WarningLSXBoone, Callaway95 min
Jul 4, 8:04 AM CDTRiver Flood WarningLSXCole36 hr
Jul 4, 8:06 AM CDTAreal Flood WarningLSXJefferson, Saint Louis, City of Saint Louis84 min
Jul 4, 8:11 AM CDTRiver Flood WarningLSXBoone12 hr
Jul 4, 5:13 PM CDTRiver Flood WarningLSXLincoln47 hr
Jul 4, 5:18 PM CDTRiver Flood WarningLSXSaint Charles11 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.